Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology

Translate this page into:
[gtranslate]

Letter To Editor
2002:68:4;246-246
PMID: 17656956

Carbamazepine induced exfoliative dermatitis

Samir V Shah, JN Dava, Vikas Aggrawal
 Department of Skin & VD, Bapunagar General Hospital, (ESI Scheme), C/o BJ Medical College, Ahmedabad, India

Correspondence Address:
Samir V Shah
Department of Skin & VD, Bapunagar General Hospital, (ESI Scheme), C/o BJ Medical College, Ahmedabad
India
How to cite this article:
Shah SV, Dava J N, Aggrawal V. Carbamazepine induced exfoliative dermatitis. Indian J Dermatol Venereol Leprol 2002;68:246
Copyright: (C)2002 Indian Journal of Dermatology, Venereology, and Leprology

To the editor,

Drug sensitivity is very known presentation in any skin OPD. One of these is generalised exfoliation of skin which is not so rare.[1] Some common drugs which can cause generalised exfoliation of skin are antiepileptics, antimalarials, heavy metals and certain antibacterials. In antiepileptic drugs, phenytoin, barbiturates and carbamazepine[2] are common. Carbamazepine can also cause erythematous, morbilliform, urlticarial or purpuric rashes, toxic epidermal necrolysis and photosensitivity commonly, while LE-like syndrome, dermatomyositis, and erythema multiforme are very rare[3].

A middle aged male patient attended the skin department, Bapunagar General Hospital, Ahmedabad. Before 2 months he had involuntary movements for which he was diagnosed as suffering from Idiopathic grand mal seizures. Since then he was given tab. carbamazepine 200mg. 3 times a day. At real time he was having chief complaints of severe and generalised itching, burning sensation with peeling of skin acute in origin since 20 days. Anorexia, nausea and loss of weight were other associated symptoms. No past history of any skin lesion was noted.

On examination, patient was having generalised peeling of skin with loosely attached scales, with erythema and dryness. Eczematization was also seen at some lesions. Hair, nails and mucosa were normal.

Patient was investigated thoroughly, Hb was 9.5 gm %, polymorphonuclear leucocytosis with raised ESR was there. Urine, LIFT, RFT, X-ray chest reporting were within normal limits. Histopathological examination findings were suggestive of erythroderma.

With the help of physician patient was switched over from carbamazepine to sodium valproate. As a part of skin treatment, patient was given only antihistaminic orally and emollient locally with other supportive therapy. Patient responded remarkably within 7 days after switching over from carbamazepine and supportive skin treatment. Challenge test with carbamazepine was performed later on to confirm cause.

Carbamazepine induced exfoliative dermatitis seems not that much common. It will be worthwhile if those who have come across a similar situation share their experiences.

References
1.
Vigtus Sigurdsson, et al. Erythroderma. J Am Acad Dermatol 1996;35:53-57.
[Google Scholar]
2.
Chaudhary SD, et al. Carbamazepine induced exfoliative dermatitis. Indian J Dermatol Venereal Leprol 1990;56:326-327.
[Google Scholar]
3.
Marfatia, et al. Letter to editor: Can carbamazepine (CAP) precipitate 'psoriatic erythroderma' (PE): Indian J Dermatol Venereal Leprol 1994;60:247.
[Google Scholar]
Show Sections